Weight loss at a cost: A case of sibutramine-induced psychotic disorder

Read full text
Authors: Keerthi Raj, Tsz Yuen Au, Sanoj Jacob, Jatinder Kour
Cited by: 1
References: 10

Abstract

BackgroundSibutramine was once a commonly prescribed medication for weight management. However, it was ultimately removed from the market due to its link to serious cardiovascular risks such as stroke and myocardial infarction. While its primary function is to suppress appetite, sibutramine has also been known to trigger a range of psychiatric symptoms, including anxiety, depression, and psychosis.ObjectiveTo present a case highlighting the potential mental health implications associated with the use of sibutramine.MethodsThis article presents a case report; clinical details were documented by the psychiatrist in charge and reviewed by the team. The Naranjo adverse drug reaction Probability Scale was used in this case to evaluate whether the psychotic events were associated with sibutramine use.Resultsa young female developed severe psychiatric symptoms requiring hospitalization after using sibutramine for weight loss. Treatment included suspending sibutramine and administering Aripiprazole 15 mg.ConclusionThis case serves as a poignant reminder of the potential dangers associated with using unregulated medications for weight loss purposes and underscores the importance of seeking professional medical guidance when embarking on any kind of treatment regimen.

Fields of Study & Subjects

Pharmacology and Obesity Treatment Pharmacovigilance and Adverse Drug Reactions Bariatric Surgery and Outcomes

Publication details

Journal / source
Nutrition and Health
Publisher
SAGE Publications
Volume
32
Issue
2
Pages
397–399
Publication date
14 January 2026
Language
EN